Boundary regularity for solutions of a partitioning problem. (English) Zbl 0613.49029

For a bounded smooth domain \(\Omega \subset {\mathbb{R}}^{n+1}\) and \(0<\sigma <1\) the author uses standard arguments coming from the theory of sets of finite perimeter to produce a set \(E\subset \Omega\) satisfying meas E\(=\sigma \cdot \text{meas}\Omega\) such that \(\partial E\cap \Omega\) has minimal area among all such sets. While interior regularity was proved by E. Gonzalez, Z. U. Massari and I. Tamanini [Indiana Univ. Math. J. 32, 25-37 (1983; Zbl 0486.49024)] the author extends their result up to the boundary by showing \({\mathbb{H}}-\dim (\sin g T)\leq n-7\) for the set of singularities in \({\bar \Omega}\) of the associated rectifiable current \(T:=\partial[[E]]L\Omega\). Moreover, near a regular point \(x\in \delta \Omega\) spt T and \(\partial \Omega\) intersect orthogonally, and the varifold associated to T has constant generalized mean curvature. The proofs are based on the author’s earlier work on the regularity for minimal surfaces with a free boundary.
Reviewer: M.Fuchs


49Q20 Variational problems in a geometric measure-theoretic setting
49Q15 Geometric measure and integration theory, integral and normal currents in optimization
53A10 Minimal surfaces in differential geometry, surfaces with prescribed mean curvature


Zbl 0486.49024
Full Text: DOI


[1] F. J. Almgren, Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints. Mem. Amer. Math. Soc. 4, no. 165 (1976). · Zbl 0327.49043
[2] H. Federer, Geometric measure theory. Springer-Verlag, Berlin, Heidelberg, New York (1969). · Zbl 0176.00801
[3] E. Giusti, Minimal surfaces and functions of bounded variation. Birkhäuser Verlag, Boston, Basel, Stuttgart (1984). · Zbl 0545.49018
[4] M. Grüter, S. Hildebrandt, &amp; J. C. C. Nitsche, Regularity for stationary surfaces of constant mean curvature with free boundaries. Acta Math. 156 (1986), 119–152. · Zbl 0609.49027
[5] M. Grüter &amp; J. Jost, Allard type regularity results for varifolds with free boundaries. Ann. d. Sc. Norm. Sup. di Pisa, to appear (1986). · Zbl 0615.49018
[6] M. Grüter, Regularität von minimierenden Strömen bei einer freien Randbedingung. Habilitationsschrift, Universität Düsseldorf (1985).
[7] M. Grüter, Regularity results for minimizing currents with a free boundary. Preprint (1985).
[8] M. Grüter, Optimal regularity for codimension one minimal surfaces with a free boundary. Preprint (1985).
[9] E. Gonzales, U. Massari, &amp; I. Tamanini, On the regularity of boundaries of sets minimizing perimeter with a volume constraint. Indiana Univ. Math. J. 32 (1983), 25–37. · Zbl 0486.49024
[10] R. Hardt, &amp; L. Simon, Seminar on geometric measure theory. Birkhäuser Verlag, Basel, Boston, Stuttgart (1986). · Zbl 0601.49029
[11] S. Hildebrandt &amp; W. JÄger, On the regularity of surfaces with prescribed mean curvature at a free boundary. Math. Z. 118 (1970), 289–308. · Zbl 0204.11504
[12] S. Hildebrandt &amp; H. C. Wente, Variational problems with obstacles and a volume constraint. Math. Z. 135 (1973), 55–68. · Zbl 0284.49017
[13] C. B. Morrey, Multiple integrals in the calculus of variations. Springer-Verlag, Berlin, Heidelberg, New York (1966). · Zbl 0142.38701
[14] L. Simon, Lectures on geometric measure theory. Proceedings of the Centre for Mathematical Analysis, Australian National University, Canberra, Vol. 3 (1983). · Zbl 0546.49019
[15] I. Tamanini, Il problema della capillarità su domini non regolari. Rend. Sem. Mat. Univ. Padova 56 (1977), 169–191. · Zbl 0406.76031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.